Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 4, 2002, 5:51 PM CDT for Comanche County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 5:51 PM CDT (22:51 UTC)
- Expired
- Jun 4, 2002, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Comanche County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913 WGUS54 KOUN 042251 FFWOKC OKC031-050145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 550 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... COMANCHE COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 845 PM CDT * AT 549 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS CONTINUING TO FALL OVER LAWTON...WITH RAINFALL TOTALS APPROACHING 1 TO 2 INCHES IN THE PAST 2 HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS POSSIBLE THROUGH 7 PM. * LOCATIONS IN THE WARNING INCLUDE CACHE...ELGIN...FAXON... FLETCHER...FORT SILL...LAWTON...MEDICINE PARK AND MEERS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3480 9867 3444 9864 3452 9816 3483 9825 11 $$
2 follow-up statements
000 WGUS74 KOUN 050043 FFSOKC OKC031-050145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 744 PM CDT TUE JUN 4 2002 ...FLASH FLOOD WARNING CONTINUES FOR COMANCHE COUNTY UNTIL 845 PM... ALTHOUGH THE HEAVY RAINFALL HAS ENDED OVER MUCH OF COMANCHE COUNTY...LIGHT TO MODERATE RAIN WILL BE SEEN OVER THE EASTERN HALF OF THE COUNTY THROUGH 815 PM. HOWEVER...ADDITIONAL HEAVY RAIN WILL MOVE INTO THE AREA FROM THE SOUTHWEST AFTER 830 PM. THIS ACTIVITY WOULD AGRAVATE ANY HIGH WATER PROBLEMS ALREADY OCCURRING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3486 9814 3454 9818 3443 9855 3486 9862 11
000 WGUS74 KOUN 050144 FFSOKC OKC031-050215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 842 PM CDT TUE JUN 4 2002 ...FLASH FLOOD WARNING FOR COMANCHE COUNTY WILL BE ALLOWED TO EXPIRE AT 845 PM... AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAINFALL OVER MOST OF COMANCHE COUNTY HAD DECREASED IN INTENSITY. UP TO 4 INCHES OF RAINFALL WAS REPORTED NEAR THE LAWTON AREA...RESULTING IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS. WITH ONLY LIGHT TO MODERATE RAINFALL EXPECTED FOR THE NEXT FEW HOURS...THE FLASH FLOODING THREAT HAS DIMINISHED. HOWEVER... ADDITIONAL HEAVY RAIN WILL BE POSSIBLE BY LATE EVENING AND OVERNIGHT...SO STAY ABREAST OF THE WEATHER SITUATION BY MONITORING WEATHER RADIO OR AMATUER RADIO NETWORKS IN THE AREA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE OVERNIGHT HOURS. EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3485 9821 3447 9822 3447 9868 3485 9868 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:25 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 4, 3:25 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT TUE JUN 4 2002
HEAVY RAIN EVENT GETTING ITS ACT TOGETHER. TRAINING ECHO REGIME
EXPECTED TO CONTINUE INTO WEDNESDAY MORNING...AS LOW LEVEL JET FEEDS
AREA TONIGHT. CURRENT ACTIVITY EXPECTED TO CONTINUE A SLOW TREK
SOUTHWARD THROUGH WEDNESDAY AS CAP HAS ALL BUT ERODED AROUND CENTRAL
OKLAHOMA...PER 3-HOURLY IHOP RAOBS. CATEGORICAL POPS WILL BE
INTRODUCED ALONG AND SOUTH OF CURRENT ACTIVITY...WITH CHANCE ACROSS
AREAS NORTH OF ACTIVITY. ADDITIONAL RAIN ACTIVITY POSSIBLE BEHIND
CURRENT LINE AS COUPLED JET DYNAMICS ACTS ON LARGE AREA. NOT OUT OF
THE QUESTION SOME OF THE ACTIVITY OVER SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO EVENTAULLY BUILDS INTO CWA LATE.
ALL MODELS POINT TO WIDESPREAD HEAVY RAIN...AND HPC EXCESSIVE
RAINFALL OUTLOOK APPEARS PRUDENT. WE HAVE ALREADY HAD REPORTS OF 1
TO 2 INCHES PER HOUR RAINFALL RATES WITH ACTIVITY ACROSS NORTHERN
OKLAHOMA. WITH THIS TREND EXPECTED TO CONTINUE...IF NOT GET
WORSE...FLASH FLOOD WATCH WILL BE ISSUED FOR TONIGHT ACROSS AREAS
JUST AHEAD OF ACTIVITY TO A LINE EXTENDING FROM CLAY COUNTY
TEXAS...NORTHEAST TO HUGHES COUNTY IN OKLAHOMA. WILL HOLD OFF FOR
SOUTHEAST OKLAHOMA AS ACTIVITY WILL LIKELY GET THERE VERY LATE OR
WEDNESDAY...AND MID SHIFT CAN DETERMINE IF THREAT CONTINUES THERE
EARLY WEDNESDAY.
MOS GUIDANCE TRYING TO CONVERGE ON HIGHS/LOWS NEXT SEVERAL
PERIODS...AND THEY ARE GOING CLOSE TO CURRENT FORECAST. THUS...NOT
MUCH CHANGE EXPECTED TO ZONE PACKAGE AFTER WEDNESDAY...
COORD W/ TSA.
FCSTID = 11
PRELIMINARY CCF NUMBERS...
OKC 62 76 58 81 / 100 60 10 0
HBR 59 78 57 83 / 80 60 10 0
SPS 65 79 60 83 / 100 80 20 0
GAG 55 77 52 83 / 60 30 0 0
PNC 59 76 56 80 / 100 40 0 0
DUA 69 78 61 80 / 80 80 40 10
.OUN...
OK...FLASH FLOOD WATCH TONIGHT...
OKZ008-012-013-018>020-023>032-035>042-044>046-050
TX...FLASH FLOOD WATCH TONIGHT...TXZ083>090.In the hours before
Special weather statement, Jun 4, 12:00 PM CDT, 5 hours 51 minutes before
OKZ004>048-050>052-TXZ083>090-042100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 4 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
MAINLY NORTHWEST OF A LINE FROM HENRIETTA TEXAS TO SEMINOLE OKLAHOMA.
TIMING...THIS AFTERNOON THROUGH TONIGHT.
IMPACTS...
HAIL TO 1.5 INCHES IN DIAMETER MAY DAMAGE AUTOMOBILES...AND WIND
GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE TO PERSONAL PROPERTY AND
TREES.
RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.
DISCUSSION...
A COLD FRONT OVER NORTHERN OKLAHOMA AT MIDDAY WILL CONTINUE TO PUSH
STEADILY SOUTHWARD THROUGH TONIGHT. THUNDERSTORMS WHICH DEVELOPED
ALONG AND NORTH OF THE BOUNDARY THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL STORM SYSTEM
MOVES NORTHEASTWARD FROM SOUTHERN NEW MEXICO. A FEW THUNDERSTORMS
MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL BEING THE MAIN
WEATHER THREAT. HOWEVER...EXTENSIVE CLOUD COVER AHEAD OF THE APPROACHING
UPPER SYSTEM WILL LIMIT INSTABILITY AND VERTICAL WIND SHEAR WILL
REMAIN RELATIVELY WEAK. THUS WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.
OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA THIS AFTERNOON AND TONIGHT...COMBINED WITH SLOW
MOVEMENT...WILL LIKELY RESULT IN AREAS OF LOCALLY HEAVY RAIN. THE
RAIN COULD CONTINUE INTO WEDNESDAY...ESPECIALLY ACROSS SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS. SOME AREAS COULD RECEIVE SEVERAL
INCHES OF RAIN THROUGH WEDNESDAY.
02Local storm report, Jun 4, 1:58 PM CDT, 3 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT TUE JUN 04 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM CHESTER OK .75 INCH HAIL
06/04/02 MAJOR REPORTED BY PUBLIC.
TJThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:53 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 4, 1:02 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woodward | 43 min |
| Jun 4, 1:09 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 51 min |
| Jun 4, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 49 min |
| Jun 4, 2:22 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 38 min |
| Jun 4, 3:44 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.